Iowa, 2017

Flash Flood and Flooding in Iowa, June 28 to 30, 2017

June 28 to 30, 2017 · NWS ARX · 12 events in 5 counties and zones

A line of thunderstorms moved across northeast Iowa during the afternoon of June 28th. Some of these storms produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the afternoon of June 28th. Some of these storms produced damaging winds and hail. Trees were snapped off or blown down in Calmar (Winneshiek County), near Farmersburg, and southwest of McGregor (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 11:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 11:58 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1258 PM CDT Wed Jun 28 2017

.SHORT TERM...Tonight through Wednesday evening
Issued at 128 AM CDT Wed Jun 28 2017

At 1 AM, the CAMS are in good agreement that the line of storms,
currently across western Minnesota and northwest Iowa, will move
into southeast Minnesota and northeast Iowa around 4 AM this
morning. As this line moves east through our area, it should out
run the better instability to the west. This will likely result in
a weakening trend of this line. However, still cannot the rule
out the possibility of gusty winds, small hail, and very heavy
rain primarily west of the Mississippi River.

VAD wind profiles were showing a rapid increase in the
925 and 850 mb moisture transport across western Iowa and western
Minnesota. As the low level jet veers tonight, the precipitable
water values will increase into the 1.5 to 2 inch range and warm
cloud layer depths will increase into the 3.5 to 4 km range by
morning and remain that high into the early evening. This will
make any showers and storms efficient rain producers. More on the
heavy rain aspects of this system can be found in the HYDROLOGY
section below.

For this afternoon, the RAP, GFS, and NAM are in general agreement
that the 0-1 km CAPES will climb into the 1.5 to 3K J/kg ahead of
an approaching cold front. The CAM models are in general agreement
that convection will fire in two areas by mid afternoon.

The first area will be located along an outflow boundary which
will be generated from the morning convection. The CAMs are in
disagreement on how far north this boundary will be located.
The NAMNest and ARW would suggest that this outflow boundary will
be south of our area. Meanwhile, the HRRR and NMM suggest that
this outflow boundary will be located from northeast Iowa
northeast into central Wisconsin. A 45 to 55 knots mid-level jet
will enhance the deep shear across eastern Iowa and southwest
Wisconsin. This will result in the development of supercell
thunderstorms capable of producing large hail and damaging winds.
In addition this boundary will enhance the 0-1 km shear which will
result in the potential of isolated tornadoes.

The second area of convective development will be located along
the cold front. The deep shear will increase along the front after
28.21z. As a result, there could be potential for isolated
supercells capable of producing large hail and damaging winds
prior to the system becoming linear. Once the convection becomes
linear the threat will become more of a damaging wind threat.

In the Day 1 Outlook, the Storm Prediction Center added an
enhanced risk along and south of the Interstate 90 corridor. This
has been by the far the most consistent threat area for the past
several days and it looks reasonable. They expanded the slight
risk area northward to cover the remainder of the forecast area.
This was done to cover the potential of damaging winds along the
line of storms which will be located along the cold front.

.LONG TERM...Thursday through Tuesday
Issued at 128 AM CDT Wed Jun 28 2017

From Thursday night into Friday evening, the models continue to
struggle on the location of the low pressure area. The NAM
continue to keep this system southeast of our area. Meanwhile,
the GFS has its surface low closer to La Crosse WI. The ECMWF has
its surface low moving across our far eastern and southeast
counties. At this time, thinking that the cold front will remain
south of our area. This would keep any severe weather threat to
our south and southeast.

From Saturday into Monday, a series of short wave troughs will
move through the region. This would keep the threat for occasional
showers and storms going.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jun 28 2017

Scattered showers and storms expected to continue moving through
the area this afternoon and evening, with ongoing storms in north-
central Iowa possibly impacting KLSE. These storms look to
generally stay south of KRST, but a few light showers may make
their way into the area. An additional line of storms is expected
to develop from southeast Minnesota into northwest Wisconsin by
late afternoon and move southeast through the evening. KRST looks
to be on the southern end of this line, so not enough confidence
to include more than VCTS, but hi-res models have consistently
shown line moving through KLSE, so have included TS in a TEMPO
group from 00Z to 02Z. Lower ceilings and visibilities are
possible with any thunderstorm that directly impacts a TAF site.
Otherwise, ceilings will increase to VFR levels early this
afternoon, with gusty winds around 25 kts expected through early
this evening. All storms will be southeast of both TAF sites by
03Z.

&&

.HYDROLOGY...Through This Evening
Issued at 128 AM CDT Wed Jun 28 2017

A 45 to 50 knot low level jet early this morning will rapidly
increase the precipitable water values into the 1.5 to 2 inch
range and warm cloud depths will climb into the 3.5 to 4 km
range. In this environment any thunderstorms will be efficient
rain producers. However, the speed of the propagation and
orientation of the line will likely limit the hourly rainfall
rates into the 0.75 to 1.5 inch range this morning.

For this afternoon, there still remains a lot of uncertainty on
where additional shower and thunderstorm activity may develop.
Many of the CAMs suggest that the atmosphere will recover enough
that convection will fire along the outflow boundary (from the
morning convection) south of the Interstate 90 corridor. The
orientation and slow southeast movement of this boundary will
result in the potential for training cells which could produce
hourly rainfall rates in the excess of 2 inches per hour. The
main question is how far north will this outflow boundary be
located. The NAMNest and ARW would suggest that this outflow
boundary will be south of our area. Meanwhile, the HRRR and NMM
suggest that this outflow boundary will be located from northeast
Iowa northeast into central Wisconsin. This line will have the
potential of producing some flash flooding.

Another line of storms will likely develop north along the cold
front. However, the forward nature of this line will likely limit
hourly rainfall rates into the 1 to 2 inch range.

During the evening, the instability and moisture will quickly
wane as the cold front slides through the region.

With the confidence on flash flooding being low to medium, will
not issue a Flash Flood Watch and just continue to highlight
locally heavy rainfall in our messaging.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...CA
HYDROLOGY...Boyne
Hazardous weather outlook, Jun 28, 9:53 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1053 AM CDT Wed Jun 28 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1053 AM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Redevelopment of thunderstorms is expected across much of the area
this afternoon and evening. The greatest risk for severe storms is
in northeast Iowa and far southwest Wisconsin, though strong to
isolated severe storms are also possible from southeast Minnesota
into west-central and northern Wisconsin. The main hazards with
these storms will be be large hail, damaging winds, and locally
heavy rainfall, though an isolated tornado cannot be ruled out in
northeast Iowa and far southwest Wisconsin. The timing for the
greatest severe weather threat appears to be between 3 p.m. and 9
p.m.

.DAYS TWO THROUGH SEVEN...Thursday through Independence Day

There will be periodic storm chances from Thursday night through
Monday. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Aegerter

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 3 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Fayette

When
June 28, 1:15 PM CST to 5:21 PM CST
Where
Fayette County, 0.86 mi SW of West Union
Reported by
Public
Coordinates
42.960, -91.810

In West Union, 4.75 inches of rain fell.

Hail, Floyd

When
June 28, 2:20 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

Hail, Chickasaw

When
June 28, 2:45 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.060, -92.310

Hail, Chickasaw

When
June 28, 2:59 PM CST
Where
Chickasaw County, 3.15 mi NNE of Boyd
Measured
0.75 in hail
Reported by
Public
Coordinates
43.060, -92.240

Thunderstorm Wind, Winneshiek

When
June 28, 3:03 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.180, -91.860

A tree was snapped off in Calmar.

Thunderstorm Wind, Clayton

When
June 28, 3:55 PM CST
Where
Clayton County, 3.33 mi WSW of Froelich
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.980, -91.390

Trees were blown down northwest of Farmersburg.

Thunderstorm Wind, Clayton

When
June 28, 4:03 PM CST
Where
Clayton County, 2.57 mi NE of St Olaf
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.960, -91.350

A 60 mph wind gust occurred just east of Farmersburg.

Thunderstorm Wind, Clayton

When
June 28, 4:23 PM CST
Where
Clayton County, 1.67 mi ENE of National
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.960, -91.250

Power lines and a large, two-foot diameter tree were blown down southwest of McGregor.

Flash Flood, Fayette

When
June 28, 6:17 PM CST to 7:45 PM CST
Where
Fayette County, 3.49 mi S of Randalia to 3.22 mi S of Randalia
Cause
Heavy Rain
Reported by
Public
Coordinates
42.820, -91.880

Locally heavy rains pushed the Little Volga River out of its banks north of Maynard and over 130th Street.

Flood, Clayton

When
June 28, 8:25 PM CST to June 29, 2:10 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested over two feet above the flood stage at 14.23 feet.

Flood, Clayton

When
June 28, 10:25 PM CST to June 30, 4:40 AM CST
Where
Clayton County, 0.59 mi WNW of Littleport to 0.29 mi W of Littleport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.752, -91.381

Runoff from heavy rains pushed the Volga River out of its banks in Littleport. The river crested almost two and a half feet above the flood stage at 14.4 feet.

Flood, Clayton

When
June 29, 1:20 AM CST to June 30, 11:05 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over two feet above the flood stage at 19.37 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704870, 703455, 703456, 705074, 703459, 703458, 703457, 704860, 705006, 705507, 705506, 705508.